Alert archive / New Jersey / Dense Fog Advisories in 2017

Dense Fog Advisory 8, NWS Philadelphia/Mount Holly

November 3, 20178 counties in New Jersey; Cecil County, Maryland; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this dense fog advisory at Nov 3, 2017, 3:44 AM EDT for 8 counties in New Jersey; Cecil County, Maryland; New Castle County, Delaware. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2017, 3:44 AM EDT (07:44 UTC)
Expired
Nov 3, 2017, 9:05 AM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cumberland County, NJ, Gloucester County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 56 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS71 KPHI 030744
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
344 AM EDT Fri Nov 3 2017


DEZ001-MDZ008-NJZ013-016>022-027-031400-
/O.NEW.KPHI.FG.Y.0008.171103T0744Z-171103T1400Z/
New Castle-Cecil-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-
Southeastern Burlington-
Including the cities of Wilmington, Elkton, Freehold, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, and Wharton State Forest
344 AM EDT Fri Nov 3 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 10 AM EDT this morning.

* VISIBILITIES...Around one quarter mile across the advisory area.

* TIMING...The fog is expected to linger through late Friday
  morning.

* IMPACTS...The dense fog will create hazardous driving conditions
  across the advisory area. If you are driving this morning, allow
  extra time to reach your destination, reduce your speed, and
  allow extra follow distance with the vehicle in front of you.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

SFJ
1 follow-up statement
032 
WWUS71 KPHI 031305
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
905 AM EDT Fri Nov 3 2017


DEZ001-MDZ008-NJZ013-016>022-027-031415-
/O.CAN.KPHI.FG.Y.0008.000000T0000Z-171103T1400Z/
New Castle-Cecil-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-
Southeastern Burlington-
Including the cities of Wilmington, Elkton, Freehold, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, and Wharton State Forest
905 AM EDT Fri Nov 3 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Dense Fog Advisory for southeastern New Jersey, northern Delaware
and northeast Maryland. 

Fog was thinning rapidly into a sunny rapid warmup this morning. 

$$
Drag

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Nov 3, 3:37 AM EDT, 7 minutes earlier.

Area forecast discussion, Nov 3, 3:37 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
337 AM EDT Fri Nov 3 2017

.SYNOPSIS...
A cold front will move through the region today, with a surface high
spilling into the Northeast on Saturday. A warm front will lift
through the Mid-Atlantic Saturday night and Sunday, followed by a
strong cold front traversing eastward across the area on Monday. A
surface low may develop in the Tennessee Valley Tuesday before
moving off the coast around midweek. Cold high pressure is expected
for the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The start of the day should be very similar to yesterday with
some lingering fog and light southwesterly flow. By mid day
however, a cold front will begin to slide across the region. It
still looks like it will be a mostly dry frontal passage as
there will be considerable frontolysis already occuring before
it even reaches our region.

Temperatures are going to be highly dependent on the timing of the
front. Given the similarities to yesterday, I started with a
background of yesterdays high temperatures. Then I adjusted temps up
east of the Delaware Valley where southerly flow should be in place
for much of the day time hours, and adjusted temps down north and
west of the fall line which should be the first to see the front and
cold air advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Drier and colder air will be filtering in behind the cold front
overnight. As a result, expect temperatures to be closer to normal
(albeit still slightly above normal), with lows ranging from the mid
30s to lower 50s. Winds may stay close to 10 mph through much of the
overnight hours thanks to a tight pressure gradient in the wake of
the front. This will somewhat limit radiational cooling.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Fairly active long-term period, though sensible weather impacts
should be benign. Large uncertainty remains after Monday.

Operational models continue to struggle mightily with the
smaller-scale phenomena within the large-scale pattern next
week. Generally, a ridge in Mexico and the Gulf of Mexico will
persist with a broad/slightly amplifying longwave trough
encompassing much of Canada and the northern U.S. Several
shortwave troughs will migrate rapidly eastward across the U.S.
during the period, but the speed/amplification of these systems
is of extremely low predictability. This appears to be tied to
the uncertain fate of a strong northeast Pacific system this
week, whose position/strength/evolution is anyone's guess based
on the myriad of solutions the deterministic models are
providing (with associated very large ensemble spread).

The forecast for Saturday through Monday is not without
uncertainty, either. After the cold frontal passage today, a
surface high will spread rapidly eastward through the
northeastern quadrant of the country. This will allow
increasingly onshore flow to develop on Saturday, which is a
favorable setup for cold air damming. Statistical guidance is
trending downward slightly, and the deterministic models are
hinting at increasing cloudiness during the day. Saturday has
the potential to be colder than forecast, possibly
substantially so. If models suggest more persistent cloud cover
earlier in the day, forecast highs could be too warm by several
degrees. I did trend temperatures downward to below statistical
consensus.

By Saturday night, strong isentropic ascent will begin in
earnest as the remnants of the cold front begin a slow return
northward. A weak perturbation in the midlevel flow will aid in
this southerly/southwesterly (elevated) fetch. This is a good
setup for rain, and the higher-resolution simulations are
suggesting that the coarser models of recent days may be
underplaying the lift to some degree. I increased PoPs across
the area Saturday night and for the northern CWA on Sunday
(trending the frontal passage slower than progged, given typical
model biases of progressing these fronts too fast), and I was
somewhat bullish with QPF, especially north/west of Philly. A
consensus of WPC, NAM, GFS, CMC, and ECMWF (with highest
weighting to WPC, NAM, and ECMWF) provides around a quarter inch
across the I-95 corridor and amounts near a half inch in the
Lehigh Valley and southern Poconos. There is also a decent
chance of fog on Saturday night, so added this to the grids.

By late Sunday and Sunday night, the CWA should be in the warm
sector. Fog again is possible Sunday night, so included mention
in the grids once again. Meanwhile, a potent vort max will
progress east-northeastward near or just north of the Canadian
border but will struggle to budge the western Atlantic ridge.
Attendant cold front will weaken as it nears the area Monday.
Though lift/moisture are considerably more plentiful than with
today's front, think frontal precipitation will be on the
decline as it moves through the area Monday and Monday night.
Nevertheless, good agreement on timing of frontal passage and
precipitation coverage necessitates good-chance to likely PoPs
during this period. Instability still looks too meager for
mention of thunder.

The 00Z solutions of the GFS, ECMWF, and CMC are in poor
agreement beyond Monday. Forecast was trended heavily toward
ensemble guidance/blends Tuesday onward. However, a couple of
apparent trends in the models during the past 24 hours allowed
for some manual manipulation with relative confidence. The first
involved some reduction of PoPs late in the period (generally
Thursday onward) as most of the guidance has a system exiting
the East Coast by Wednesday night (at the latest; the mean of
the multi-model system is earlier than this). The second
involved some cooling of temperatures below climatology/ensemble
means given a recognizable cold-air pattern (large-scale trough
in central/eastern Canada with a broadening surface high
spreading into the region late next week).

There remain indications of a wave developing along the
increasingly east-west oriented front across the Tennessee
Valley eastward Tuesday or Wednesday. However, models vary
considerably on the low's track, strength, and timing. A broad-
brush of PoPs Tuesday and Wednesday was maintained, with
mention of a mix of rain/snow in the far northern CWA Tuesday
and Wednesday nights given the colder air seeping into the
region. Confidence in the forecast during this period is
unusually low.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Once the fog dissipates near or shortly after 15Z, VFR
conditions are expected through the rest of today. An abrupt shift to
northwesterly and northerly winds is expected with a cold front
that will be sliding through between 18 and 00Z.

Tonight...VFR conditions are expected overnight. Winds will
gradually shift from northerly to northeasterly but wind speeds
should drop off below 10 KT.

Outlook...
Saturday: Increasing cloudiness with some potential for sub-VFR
conditions by late in the day. Generally east or northeast winds
5 to 15 kts. Confidence below average.

Saturday night: Sub-VFR conditions likely with light rain
possible, especially north/west of PHL. Patchy fog and low
stratus looks likely. Light east or southeast winds. Confidence
average.

Sunday: Improvement to VFR is possible, though timing this is
of low confidence. It may take much of the day for this to
happen. Light rain or showers possible, especially north of
PHL. Winds south around 10 kts. Confidence well below average.

Sunday night: Sub-VFR conditions possible as fog may develop in
much of the area, especially if widespread rain occurs Saturday
night and Sunday morning and winds can decouple. South winds
around or below 10 kts. Confidence slightly below average.

Monday and Monday evening: Cold frontal passage expected, with
showers likely along the front. Sub-VFR conditions possible,
especially around frontal passage. Southwest winds veering to
northwest after the front moves through, with speeds 5 to 15
kts, potentially gusty near showers and behind the front.
Confidence slightly below average.

Monday night and Tuesday: Improvement to VFR is possible late
Monday night, but there is potential for more rain or showers and
sub-VFR conditions by Tuesday. Winds generally north 5 to 15
kts. Confidence very low.

&&

.MARINE...
A cold front will bring an abrupt wind shift and increase in wind
speeds late this afternoon into this evening. At this point, we
expect peak wind gusts on the Delaware Bay to be near or just above
20 KT, but should stay below small craft advisory criteria. On the
Delaware and New Jersey coastal waters, wind gusts near or above 25
KT are likely beginning this evening and continuing through the
overnight hours. Seas will subsequently increase above 5 feet.

Outlook...
Saturday through Sunday: Advisory conditions expected, albeit
somewhat marginal. A small craft advisory is in effect for the
southern NJ and DE Atlantic coastal waters Saturday and Saturday
night. A chance of rain on Saturday night and Sunday, with
potential for visibility restrictions Saturday night.

Sunday night and Monday: There is some potential for advisory
conditions to continue, but the current forecast is just below
criteria. A cold front will move through the waters late in the
day Monday, with winds switching from south/southwest to
northwest. A chance of showers with the front.

Monday night: May see a brief surge of advisory-level winds
(northwest to north) behind the front, but nothing out of hand
is expected.

Tuesday: Sub-advisory conditions are forecast, but confidence
is very low.

&&

.TIDES/COASTAL FLOODING...
This section will be updated by 5 am.

With the full moon this weekend and potential for a fairly
prolonged period of onshore flow Saturday into Monday, we will
need to keep an eye on coastal flooding potential. The latest
forecast suggests that some sites along the Atlantic coast may
reach minor flooding levels at one or more times of high tide
during this period, especially Saturday and Sunday mornings.

&&

.CLIMATE...
Depending on the timing of the cold front today, some locations
generally along and east of the Interstate 95 corridor could
approach record highs. Currently the forecast for Wilmington DE
(KILG) is within one degree of the record high of 78 degrees (set in
2003). Forecast highs at Philadelphia (record: 80 degrees in 1990),
Atlantic City Airport (81 degrees in 2016 and 2003), and Georgetown,
DE (83 degrees in 2016) are within 5 degrees of the record
highs.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Johnson
Short Term...Johnson
Long Term...CMS
Aviation...CMS/Johnson
Marine...CMS/Johnson
Tides/Coastal Flooding...CMS/Drag
Climate...Johnson
Hazardous weather outlook, Nov 2, 3:11 PM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
311 PM EDT Thu Nov 2 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-031915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
311 PM EDT Thu Nov 2 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog are expected to develop overnight. The areas that
have the best chance for seeing the dense fog include New Jersey and
eastern Pennsylvania.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-031915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
311 PM EDT Thu Nov 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 3, 1:07 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
107 AM EDT Fri Nov 3 2017

DEZ001-MDZ008-NJZ012>027-PAZ070-071-101-102-104-106-030800-
New Castle-Cecil-Middlesex-Western Monmouth-Eastern Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery-
Lower Bucks-
Including the cities of Wilmington, Elkton, New Brunswick,
Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden,
Cherry Hill, Moorestown, Mount Holly, Jackson, Millville,
Hammonton, Cape May Court House, Ocean City, Atlantic City,
Long Beach Island, Wharton State Forest, Media, Philadelphia,
Honey Brook, Oxford, West Chester, Kennett Square, Norristown,
Lansdale, Morrisville, and Doylestown
107 AM EDT Fri Nov 3 2017

...PATCHY DENSE FOG...

Patchy fog will develop through the early morning hours across
central and southern New Jersey and far northern Delmarva.
Visibility as low as one quarter mile will be possible at times.

If you are driving, please exercise caution for rapidly changing
visibility especially in river valleys. Allow extra time to reach
your destination this morning. If you encounter fog, reduce speed
and allow extra following distance with the vehicle in front of
you.

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 3:31 AM EDTSmall Craft AdvisoryPHI7 days
Nov 3, 3:51 AM EDTMarine Dense Fog AdvisoryPHI5 hr
Nov 3, 3:16 PM EDTCoastal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more21 hr

Nearby

Dense Fog Advisories in New Jersey, 2017Dense Fog Advisories in Maryland, 2017Dense Fog Advisories in Delaware, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.